Alert archive / California / Wind Advisories in 2017

Wind Advisory 60, NWS Los Angeles, CA

September 19, 2017

NWS Los Angeles, CA issued this wind advisory at Sep 19, 2017, 8:58 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2017, 8:58 PM PDT (03:58 UTC)
Expired
Sep 20, 2017, 6:10 AM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

705 
WWUS76 KLOX 200358
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
858 PM PDT Tue Sep 19 2017

CAZ053-054-201200-
/O.NEW.KLOX.WI.Y.0060.170920T0400Z-170920T1700Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
858 PM PDT Tue Sep 19 2017

...WIND ADVISORY IN EFFECT UNTIL 10 AM PDT WEDNESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the Los Angeles and Ventura County Mountains.
This advisory is in effect until 10 AM PDT Wednesday.

* WINDS AND TIMING...Northwest to north winds will increase to 20
  to 35 mph with gusts up to 50 mph.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
2 follow-up statements
674 
WWUS76 KLOX 201150
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
450 AM PDT Wed Sep 20 2017

...Gusty winds in the mountains this morning...

CAZ053-054-201700-
/O.CON.KLOX.WI.Y.0060.000000T0000Z-170920T1700Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
450 AM PDT Wed Sep 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING...

* WINDS AND TIMING...Northwest winds 20 to 30 mph with gusts to 
  45 mph will continue through mid morning before diminishing. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$
054 
WWUS76 KLOX 201310
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
610 AM PDT Wed Sep 20 2017

CAZ053-054-201415-
/O.CAN.KLOX.WI.Y.0060.000000T0000Z-170920T1700Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
610 AM PDT Wed Sep 20 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Los Angeles/Oxnard has cancelled
the Wind Advisory. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Sep 19, 2:15 PM PDT, 6 hours 43 minutes earlier.

Area forecast discussion, Sep 19, 2:15 PM PDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
215 PM PDT Tue Sep 19 2017

.SYNOPSIS...
A low will hang over the area this week with overnight low clouds
and fog for the coast and some valleys. Cold Canadian air will
move in with breezy winds into midweek from Santa Barbara and
northward. There may be a possibility of precipitation for Los
Angeles county on Thursday with major temperature drops inland.
Next week, offshore flow should bring a warming trend into
midweek.

&&

.SHORT TERM...(TDY-FRI)

Marine layer up to around 4500' based on the LAX profiler and
clouds have been very slow to clear from Santa Barbara south.
Troughing will continue the rest of the week with little change in
heights tonight but significant cooling aloft expected Wed night
into Thursday as the trough deepens. One caveat tomorrow is that
the models are showing a 3mb offshore trend in the gradients. In
addition forecast soundings also showing about 1000' of marine
layer lowering. So based on these factors areas that were slow to
clear and quite a bit cooler today should rebound somewhat with
earlier clearing and slightly warmer temps.

Then Thursday with the trough deepening look for the marine layer
depth to increase again south of Pt Conception with possibly some
morning drizzle or light rain, especially up along the south
facing slopes. Highs Thu should be 5-10 degrees cooler than Wed
and 10-20 degrees below normal for inland areas. Clearing will be
slow and possibly not at all in some areas south of Pt Conception.
Cool and breezy along the Central Coast with some morning marine
layer but not as extensive as further south.

By Thursday night and early Friday with the trough axis moving
through the area it's possible the inversion will become so weak
that marine layer clouds will have a very difficult time
reforming. In any case, another day of well below normal temps
Friday with coast/valleys mostly in the 70s. If marine lyr
struggles to reform Thu night at the very least some stratocu
should form during the day Friday as the low levels remain quite
moist.

.LONG TERM...(SAT-TUE)

Remainder of the forecast for the weekend into early next week
remains more or less unchanged. We'll be shifting from a deep
marine/strong onshore flow pattern to an offshore/Santa Ana
pattern but it will take a couple days for this shift to really
take effect. So still some lingering marine layer Saturday morning
but early clearing and warmer temps. Then turning weakly offshore
Sunday and slightly stronger Monday and Tuesday which should be
the warmest days of this 7 day period. Still not seeing a lot of
upper support with this offshore event but enough to boost temps
several degrees Sunday and then again Mon/Tue. Will have to see as
we get closer if we'll see much in the way of winds with this but
at this point the upper support doesn't quite look strong enough
to get anything more than some locally breezy conditions through
passes and canyons. We should start seeing some 90s in the valleys
by Sunday and possibly some near 90 temps for inland coastal areas
early next week. The rest of next week looks quite warm with weak
offshore flow. Not enough for advisory level winds but certainly
enough for above normal temps, especially for coastal areas which
should stay in the 80s and lower 90s all week, perhaps mid to
upper 90s around downtown LA by Wed/Thu.

&&

.AVIATION...19/1800z.

At 1714z at KLAX...the depth of the marine layer was around 3100
ft. The top of the inversion was around 3700 ft with a temperature
of about 19 degrees Celsius.

Low to moderate confidence in the current coastal and adjacent
valley TAFs and high confidence in the remaining TAFs. The
primary short term concern will be the clearing times for the
coastal and San Fernando Valley TAF sites. The latest forecast is
more pessimistic as the latest satellite pictures show very slow
clearing trends and the clearing times have all been pushed back
later in the afternoon. The winds will be strong and gusty in the
Antelope Valley this afternoon and forecast winds have been
increased some.

KLAX and KBUR...Low to moderate confidence in the 18Z TAF. There
is a 30 percent chance that no clearing will occur this afternoon.

&&

.MARINE...19/200 PM

Northwest winds over the outer waters will increase to Gale
Warnings...which are posted from this afternoon through late
Wednesday night. The strong winds will likely last into Thursday
but may decrease slightly to a strong SCA level.

SCA level winds will develop across the northern inner waters
this afternoon through late Wednesday night and may remain strong
through Friday. Western portions of the Santa Barbara Channel
will have SCA level winds through late tonight and possibly into
Wednesday. Winds in the inner waters will be strongest during the
late afternoon to evening hours.

Combined seas will increase through Wednesday as building short
period waves combine with the first northwest swell of the season.
Seas will grow to 6 to 8 feet at 15 seconds today and to 7 to 10
feet at 14 seconds on Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zone 645. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Wednesday for
      zone 650. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PDT this afternoon
      for zones 670-673-676. (See LAXMWWLOX).
     Gale Warning in effect until 3 AM PDT Thursday for zones
      670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(FRI-TUE)
No significant hazards expected.

&&

PUBLIC...MW
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...STu

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:48 PM PDTGale WatchLOX18 hr
Sep 20, 2:39 PM PDTSmall Craft AdvisoryLOX27 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.